Texas, 2004

High Wind in Texas, January 3 to 4, 2004

January 3 to 4, 2004 · NWS MAF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 3, 9:25 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 3, 9:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1025 AM CST SAT JAN 3 2004

.UPDATE...
HIGH WINDS CONTINUE IN THE GUADALUPE MOUNTAINS...PARTICULARLY IN THE
BOWL. LATEST MODEL RUNS SHOW 850-700MB GEOPOTENTIAL HEIGHT GRADIENTS
TIGHTENING A BIT MORE...SO WILL CONTINUE HIGH WIND WARNING THERE.
LIKEWISE... WILL CONTINUE WIND ADVISORY IN SOUTHEAST NEW MEXICO
PLAINS.  WILL CANCEL HIGH WIND WARNING FOR DAVIS MOUNTAINS AND
REPLACE WITH WIND ADVISORY. WINDS AT DAVIS MOUNTAIN ELEVATIONS A BIT
LOWER TO BEGIN WITH AND GRADIENTS A BIT LOOSER FURTHER SOUTH. NO
OTHER BIG PLANS FOR MORNING UPDATE. ZONES TO FOLLOW.

.PREVIOUS DISCUSSION...
UPPER TROUGH TO SAG SOUTHWARD AS IT TRANSLATE EASTWARD ACROSS
THE ROCKIES TODAY/TONIGHT.  LEE SIDE CYCLOGENESIS AND APPROACHING
UPPER TROUGH WILL INCREASE WINDS TODAY...AS 700MB WINDS INCREASE
TO 65KT ACROSS THE GUADALUPES AND TO 50KT ACROSS THE PERMIAN BASIN
BY AFTERNOON.  AS CORE OF THE STRONG WINDS ALOFT WILL NOT EXIT THE
AREA UNTIL MIDDAY SUNDAY...AND FACTORING IN DAYTIME DOWNWARD
MIXING...WILL HOIST A HIGH WIND WARNING THROUGH 18Z SUNDAY FOR THE
GUADALUPE AND DAVIS MOUNTAINS PLUS A WIND ADVISORY THROUGH 6 PM
SATURDAY FOR THE SOUTHEAST NEW MEXICO PLAINS.  MAY ALSO SEE LOCALIZED
AREAS OF BLOWING DUST THIS AFTERNOON.  DOWNSLOPE COMPONENT TO THE
WINDS WILL RESULT IN ANOTHER UNSEASONABLE WARM DAY WITHIN A FEW
DEGREES OF RECORD HIGHS.

.LONG TERM...
A HIGH WIND EVENT IS EXPECTED TO BE ONGOING IN THE MOUNTAINS EARLY
SUNDAY. BY 12Z THE BASE OF THE LOW AMPLITUDE LONGWAVE TROUGH WILL
BE PROPAGATING JUST NORTH OF THE FA. ASSOCIATED MID LEVEL HEIGHT
GRADIENTS WILL BE TIGHT WITH NEAR ZONAL LOW/MID LEVEL FLOW EXCEEDING
40 TO 50 KT THROUGH THE 800-700 MB LEVEL BETWEEN 12 TO 15Z. SEVERE
WINDS THAT BEGIN SATURDAY WILL CARRY INTO THE EARLY/MID MORNING
SUNDAY IN THE HIGHER ELEVATIONS WITH ONLY MINOR FLUCTUATIONS...BUT
APPEAR TO SUBSIDE AS FLOW VEERS/WEAKENS BY THE 15 TO 18Z TIMEFRAME.
HIGH WIND WARNING WILL BE SET TO EXPIRE AT NOON CST.

A PAC AIRMASS...WHICH MAY MIX WITH THE CANADIAN AIR CURRENTLY ACROSS
THE CENTRAL PLAINS...WILL RIDGE INTO THE AREA BEHIND THE PASSING
TROUGH AXIS. COLD FRONT WILL BE SWEEPING SOUTH ACROSS THE AREA BY
MIDDAY SUNDAY. THIS WILL RESULT IN MUCH COOLER MAXIMA THAT WILL BE
NEAR/SLIGHTLY BELOW SEASONAL NORMS. THE SYNOPTIC PATTERN WILL PERSIST
THROUGH LATE TUESDAY AS THE LOW AMPLITUDE TROUGH IS CONTINUALLY RE-
CARVED BY TRANSIENT SHORTWAVE TROUGHS IN THE NEAR ZONAL FLOW. THIS
PATTERN WILL SUPPORT CONTINUED WEAK RIDGING OF PAC AIR INTO THE AREA.
AN UPPER LEVEL WAVE ORIGINATING OVER NORTHERN BAJA WILL BECOME
SHEARED RESULTING IN AN ELONGATED VORT MAX PASSING CLOSE TO THE AREA
MONDAY. LIMITED GULF MOISTURE WHICH IS CURRENTLY INLAND OVER CENTRAL
TX WILL GREATLY DISPLACED TO THE COAST BETWEEN NOW AND THEN...BUT
MODELS HINT AT VERY LIMITED RESIDUAL LOW LEVEL MOISTURE WITHIN
PROXIMITY TO THE SOUTHERN BIG BEND BY EARLY MONDAY. WILL DRAW TRIVIAL
NON-ZERO GRIDDED POPS ACROSS THE SOUTHEAST NEAR THE BEST DPVA...BUT
WILL NOT INCLUDE IN THE ZONES. ANY REAL RAIN PROSPECTS ARE ABSENT.

LOW AMPLITUDE TROUGHING WILL BE FOLLOWED BY LOW AMPLITUDE RIDGING
OVER THE SOUTHERN ROCKIES BY EARLY WEDNESDAY. A WARM UP WILL BEGIN
IN EARNEST WITH ABOVE NORMAL DAYTIME TEMPS EXPECTED. THE NEXT SYSTEM
OF NOTE TO IMPACT THE AREA WILL DIG IN THE LEE OF THE ROCKIES AND
AMPLIFY AS IT PASSES THE REGION FRIDAY. COOLER AIR WILL ACCOMPANY BUT
COLUMNS APPEAR TO REMAIN DRY.

&&

.FIRE WEATHER...
SOME FIRE WEATHER CONCERNS DUE TO UNSEASONABLY WARM TEMPERATURES...
BREEZY/GUSTY SOUTHWEST WINDS...AND DRY FUELS.  HOWEVER...EXPECTED
AFTERNOON RELATIVE HUMIDITY VALUES OF 15 TO 20 PERCENT SHOULD REMAIN
MARGINALLY ABOVE RED FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             77  44  55  29 /   0   0   0   0
CARLSBAD NM               76  41  59  29 /   0   0   0   0
DRYDEN TX                 77  50  73  40 /   0   0   0   0
FORT STOCKTON TX          79  47  61  39 /   0   0   0   0
GUADALUPE PASS TX         68  34  52  32 /   0   0   0   0
HOBBS NM                  74  39  53  28 /   0   0   0   0
MARFA TX                  71  40  62  30 /   0   0   0   0
MIDLAND INTEL AIRPORT TX   78  42  58  30 /   0   0   0   0
ODESSA TX                 78  42  58  30 /   0   0   0   0
WINK TX                   79  45  60  30 /   0   0   0   0

&&

TX...HIGH WIND WARNING GUADALUPE MOUNTAINS THROUGH NOON SUNDAY.
     WIND ADVISORY DAVIS MOUNTAINS THROUGH 6 PM SATURDAY.
NM...HIGH WIND WARNING GUADALUPE MOUNTAINS THROUGH 18Z SUNDAY.
     WIND ADVISORY NMZ028-029-033-034 THROUGH 6 PM SATURDAY.

&&

01/10/05
Hazardous weather outlook, Jan 3, 3:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST SAT JAN 3 2004

NMZ027-TXZ074-258-032100-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
GUADALUPE MOUNTAINS OF EDDY COUNTY-
400 AM CST (300 AM MST) SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WEST WINDS ARE EXPECTED TO INCREASE TO 35 TO 45 MPH...WITH GUSTS TO
60 MPH...TODAY AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS ARE EXPECTED TO CONTINUE UNTIL MIDDAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NMZ028-029-033-034-032100-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-
SOUTHERN LEA COUNTY-
300 AM MST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WEST WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH HIGHER
GUSTS BY AFTERNOON.  THESE WINDS SHOULD GRADUALLY DECREASE AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ045>048-050>053-057>063-067>070-075-079>082-032100-
ANDREWS-BIG BEND AREA-BORDEN-CRANE-DAWSON-ECTOR-GAINES-GLASSCOCK-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-PECOS-
PRESIDIO VALLEY-REAGAN-REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
400 AM CST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 3, 1:00 PM MST to January 4, 8:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
89 kt (102 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

A low amplitude longwave trough slowly propagated east across the Southern Plains late on the 3rd and into the first half of the 4th. Height gradients in the base of the trough were tight, and resulted in severe winds in the higher elevations of the Guadalupe Mountains. Gusts frequently exceeded 80 MPH during the nighttime hours. At 0200 MST, a peak gust of 102 MPH was observed at The Bowl (7,755 FT MSL). The extreme winds were generally restricted to rural areas of the Guadalupe Mountains National Park. Park Service rangers reported an unknown number of trees that had been blown down by the winds. Given the uninhabited nature of the area, no damage occurred to man-made structures and there were no injuries.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382081.